North Carolina, 2017Rip Currents in North Carolina, June 17 to 18, 2017
June 17 to 18, 2017 · NWS MHX · 2 events in 1 county or zone
Two people died due to rip currents in Atlantic Beach, NC.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two people died due to rip currents in Atlantic Beach, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 17, 9:49 AM EST, 11 minutes earlier.
Area forecast discussion, Jun 17, 9:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1049 AM EDT Sat Jun 17 2017
.SYNOPSIS...
An offshore high/inland trough pattern will prevail through the
weekend. A cold front will approach from the northwest early
next week, then stall and dissipate midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM Saturday...Minor adjustments to sky cover based on
latest satellite obs trends and changed weather wording to
scattered/isolated rather than chance/slight chance give current
and expected activity rest of afternoon. Moist and unstable air
mass with stream of weak short waves from S-SW already producing
scattered showers/isolated tstms inland at mid-morning with
isolated activty along coast. Latest meso models continue to
support best coverage over coastal plains this afternoon with
isolated threat along coast. HRRR does appear a bit overdone
with coverage over coastal sections this afternoon which goes
against typical sea breeze climo of activity generally spreading
inland with moderate S-SW winds. No changes to temps.
/Previous discussion/
As of 745 AM Saturday...Minimal changes with the morning
update. A few showers continue to move onshore early this
morning but are dissipating as they move into the northern
portion of the region. Little change in the pattern over the
past couple days with high pressure centered off the SE coast
and a weak upper trough over the Tenn River Valley into the deep
south bringing a moist southerly flow into the region. Showers
with a few embedded tstms are lifting onshore early this morning
and expect shower chances to continue through much of the
morning with best chances across the southern half of the CWA.
Expect stronger convection to develop through the afternoon
hours, especially along the sea breeze as it migrates inland
this afternoon with additional storms possible along lingering
boundaries. Abundant moisture with PWATs nearly 2 inches and
low/mid 70 dewpoints along with CAPE values between 2000-2500
J/Kg will provide plenty of fuel for the storms but shear is
weak at less than 15 kt so the severe threat is rather low,
however could see strong wind gusts and heavy rainfall in
stronger storms. Little change in low level thicknesses and
expect highs in the upper 80s to around 90 inland and mid/upper
80s along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 345 AM Saturday...Expect convection to wane with loss of
surface heating during the evening but models continue to bring
showers onshore coastal sections, especially after midnight.
Another warm and muggy night with lows in the low to mid 70s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 345 AM Sat...Unsettled weather is likely for most of the
upcoming week, with daily bouts of showers and thunderstorms. A
dying cold front will provide more widespread showers and
thunderstorms Tuesday through Thursday.
Sunday...S/SW flow continues with more diurnally driven convection
expected. Upper level heights do increase through the day, as the
large upper level high off the coast builds west a bit. In addition
PWATS drop to under 1.5 inches by afternoon. Enough instability
will exist along with local sea breeze boundaries for a 40% chance
of storms mainly during the afternoon, but overall this is looking
like one of our better days for most of the area to remain dry.
Monday...SW flow increases ahead of an approaching cold front.
Shower and thunderstorm chances are slightly higher as deep mid
level moisture around 10,000 feet increaes rapidly from the south
after 18Z. Severe thunderstorms look to be a bit more favorable as
0-6 km shear increases and MUCAPE values are similar to Sunday.
High temps will be mostly in the upper 80s inland, with low to mid
80s along the coast.
Tuesday through Friday...A cold front will push into NC on Tuesday
before fizzling out midway through the state. A fairly wet period is
expected and continue likely PoPs to indicate this through Wednesday
morning. As skies clear Wednesday afternoon, convection is likely to
develop over the coastal plain. Increased 0-6 km wind shear values
25-30 kt, and MUCAPEs 1500-2000 J/kg, signal a threat for some
strong to severe storms again. Unsettled weather continues Thursday
and Friday with scattered thunderstorms possible both days. High
temps will be relatively cool Tuesday with highs mostly in the low
80s. The rest of the week high temps will reach the upper 80s to low
90s inland, and the mid 80s along the coast.
Low temps through the period will mild, with low 70s inland and mid
70s along the coast.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Tonight/...
As of 730 AM Saturday...Morning fog has dissipated along coastal
TAF sites but a low stratus has developed across western reaches
bringing LIFR cigs. Expect stratus to slowly lift over the next
couple hours with VFR conditions returning around 14-15z.
A few showers may impact the terminals through the morning
hours with brief periods of MVFR conditions possible. Scattered
to numerous Tstms expected to develop across the region again
this afternoon bringing gusty winds and heavy downpours but
expected storms to remain sub-severe as shear is weak across the
region. Storms expected to diminish through the evening hours
but showers with isolated tstms may impact coastal sections
overnight. Cannot rule out patchy fog again tonight, especially
in areas where heavy rain falls, but light mixing may prevent
dense fog development with status more likely.
Long Term /Sunday through Wednesday/... As of 345 AM
Sat...Mostly VFR conditions likely for this period, with
scattered convection causing some brief IFR/MVFR conditions each
day. Patchy shallow fog in the late night/early morning will be
possible, especially in areas that received rainfall the
previous day. More widespread restrictions are possible late
Monday night through Wednesday as coverage of rain increases
with the approach of a cold front.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 1030 AM...no changes with update. Latest guidance
continues to indicate pressure gradient tightening and S-SW
winds increasing to 10-20 KT this afternoon, building seas to
4-5 ft.
/Previous dicsussion/
As of 4 AM Saturday...High pressure will continue off the coast
through the short term with a thermal trough inland bringing
S/SW winds around 5-15 kt this morning, increasing up to 10-20
kt this afternoon and continuing through much of tonight. Seas
continue around 3-4 ft this morning with a contribution from a
1-3 ft long period southern hemisphere swell around 17-18
seconds. NWPS indicates a fresh swell will become the dominant
swell later this afternoon as winds increase. Both NWPS and
WaveWatch build seas up to 6 ft across the central waters by
early evening and continuing through mid-day Sunday so will
issue a SCA with the morning package.
Long Term /Sunday through Wednesday/...
As of 345 AM Saturday...Southwest winds will prevail over the
coastal waters through mid- week and will average 10 to 20 kts
through most of the period. Small craft conditions with seas
near 6 feet central waters early Sunday subside to 3 to 5
through Monday. As the gradient increases ahead of our next
front, southwest winds will increase to 15-25 kts again Monday
night when marginal small craft conditions re possible. Through
mid week seas lock in around 3 to 5 feet, with southwest winds
of 10 to 20 kts.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...Small Craft Advisory from 7 PM this evening to 1 PM EDT Sunday
for AMZ152-154.
&&
SYNOPSIS...SK
NEAR TERM...JBM/SK
SHORT TERM...SK
LONG TERM...EH/SGK
AVIATION...EH/SK
MARINE...JBM/EH/SKHazardous weather outlook, Jun 17, 3:32 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
432 AM EDT Sat Jun 17 2017
NCZ095-098-103-104-180845-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
432 AM EDT Sat Jun 17 2017
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>094-180845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
432 AM EDT Sat Jun 17 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Carteret
- When
- June 17, 10:00 AM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 56-year-old man died trying to rescue two teenage girls from a rip current near the Henderson Avenue public beach access in Atlantic Beach, NC.
Rip Current, Carteret
- When
- June 18, 10:00 AM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 21-year old gentleman was reportedly attempting to save others caught in a rip current off the Atlantic Beach on Sunday June 18 has died in the hospital on June 19. This gentleman was among five people who were in distress when Atlantic Beach Fire Department responded to the unprotected section of the beach near the Doubletree Inn.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
- Flash Flooding and Flooding in Illinois, June 17 to 18, 20171 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695415, 695417.